Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2002, 9:47 PM CDT for Mills County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 9:47 PM CDT (02:47 UTC)
- Expired
- Jun 12, 2002, 10:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Mills County, IA
The radar
The Omaha radar (KOAX), 57 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 9:47 PM CDT | Hail 1.25 | Pacific Jct, IA | |
| Jun 12, 9:50 PM CDT | Thunderstorm Wind 50 E | Pacific Jct, IA | A ham radio operator estimated a thunderstorm wind gust of around 60 mph. The winds were accompanied by hail up to an inch and quarter in diameter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 130247 SVROMA IAC129-130315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 945 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MILLS COUNTY IN SOUTHWEST IOWA * UNTIL 1015 PM CDT * AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES WEST OF PACIFIC JUNCTION...OR ABOUT 19 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... GLENWOOD...PACIFIC JUNCTION AND INTERSTATE 29 AT 945 PM CDT...A HAM RADIO OPERATOR REPORTED HALF DOLLAR SIZED HAIL AND 50 TO 60 MPH WINDS IN PLATTSMOUTH. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4117 9582 4116 9588 4090 9583 4092 9555 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Jun 12, 2:55 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT WED JUN 12 2002 FORECAST CHALLENGES -- SEVERE/HEAVY RAINFALL POTENTIAL THIS EVENING SYNOPSIS -- 18Z SUBJECTIVE ANALYSIS INDICATED THE PRIMARY SYNOPTIC COLD FRONT FROM NERN MN TO NERN NEB TO ERN WY. A SECOND, WEAKER AND LESS PROGRESSIVE FRONTAL BOUNDARY EXTENDED FROM CNTRL IA THROUGH SERN NEB INTO W-CNTRL KS. CONVECTION HAS INITIATED THIS AFTERNOON BETWEEN THESE TWO BOUNDARIES OVER CNTRL NEB ALONG AN OUTFLOW BOUNDARY FROM MORNING CONVECTION. 18Z LAPS ANALYSIS SHOWED CAPE VALUES OF 1500-2500 J/KG BETWEEN THESE TWO BOUNDARIES OVER ERN NEB/SWRN IA WITH PROFILER DATA INDICATING MID LEVEL FLOW OF 35-45 KT OVER THE AREA. OVER FAR SERN NEB, AIRMASS IS MORE STABLE AND LIKELY RECOVERING FROM MORNING CONVECTION AS SEEN IN THE 18Z TOP SOUNDING. FORECAST -- IN THE SHORT TERM, SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL IS THE PRIMARY CONCERN. CONVECTION SHOULD INCREASE IN COVERAGE THIS AFTERNOON AND EVENING AS SHORTWAVE (MOST EVIDENT AT 700 MB IN THIS MORNINGS UPPER AIR ANALYSIS AND CURRENT PROFILER DATA) MOVES INTO THE AREA. ALTHOUGH LOW-LEVEL SHEAR REMAINS QUITE WEAK, DEEP LAYER SHEAR IS SUFFICIENT FOR SCATTERED SEVERE CONVECTION. HEAVY RAINFALL POTENTIAL SHOULD REMAIN CONFINED TO OUR SRN CWFA TONIGHT (OWING LARGELY TO WEAKER FORECAST STORM MOVEMENT) AS THE ETA FORECASTS A RELATIVELY WEAK LOW LEVEL JET, WHICH VEERS TO WLY BY 13/06Z. ALTHOUGH WE WILL ADJUST POP WORDING ACCORDINGLY PRIOR TO ZONE ISSUANCE, WE WILL TENTATIVELY TAPER POPS NWD THROUGH THE CWFA. THE CLOSED MID LEVEL SYSTEM, CURRENTLY MOVING SEWD INTO ND, WILL DRIVE A COOLER AND DRIER AIRMASS INTO THE AREA ON THURSDAY. GOOD MIXING SHOULD SUPPORT BREEZY CONDITIONS WITH HIGHS CLOSER TO THE WARMER FWC VALUES. ALTHOUGH MID LEVEL TEMPERATURES WILL COOL ON THURSDAY AND FRIDAY WITH THE PASSAGE OF THE MID LEVEL SYSTEM TO OUR E, WE BELIEVE THAT LOW LEVEL MOISTURE SHOULD BE SCOURED ENOUGH TO LEAVE THE FORECAST DRY INTO THE WEEKEND. THE ECMWF AND AVN EXTENSION ARE IN DISAGREEMENT ON THE TIMING OF THE NEXT SHORTWAVE TO AFFECT OUR AREA ON EITHER SUNDAY OR MONDAY. HPC GUIDANCE HAS LEANED MORE TOWARD THE MORE PROGRESSIVE AVN, WHICH APPEARS REASONABLE AT THIS TIME. THUS, WE WILL MENTION A CHANCE OF THUNDER SATURDAY NIGHT AND SUNDAY, WITH A DRY FORECAST THEREAFTER. .OMA...NONE. MEAD
In the hours before
Special weather statement, Jun 12, 5:25 PM CDT, 4 hours 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 PM CDT WED JUN 12 2002 STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. TORNADO WATCH IS IN EFFECT FOR AREAS OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL9 PM CDT. THE MAIN AREA OF CONCERN IS SOUTH OF A LINE FROM PETERSBURG NEBRASKA TO ONAWA IOWA. A VERY UNSTABLE AND MOIST AIR MASS WAS LOCATED ACROSS THE AREA WITH SURFACE BOUNDARIES. IN ADDITION AN UPPER AIR DISTURBANCE WAS MOVING ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING. BASED ON STRONG INSTABILITY AND WIND SHEAR...SOME TORNADOES ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE ESPECIALLY THIS EVENING. BECAUSE OF HIGH MOISTURE IN THE ATMOSPHERE SOME OF THESE STORMS MAY ALSO DROP HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLASH FLOODING. A MORE STABLE AND DRIER AIR MASS WILL MOVE INTO THE AREA LATER TONIGHT WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THURSDAY AND FRIDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
Local storm report, Jun 12, 7:50 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
750 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 2 E DAVEY NE .88 INCH HAIL
06/12/02 LANCASTER REPORTED BY HAM RADIO
OPERATOR.
0445 PM GREENWOOD NE 1.75 INCH HAIL
06/12/02 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0445 PM GREENWOOD NE 80 MPH TSTM GUST
06/12/02 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0455 PM DUNCAN NE .75 INCH HAIL
06/12/02 PLATTE REPORTED BY COOPERATIVE
OBSERVER.
0510 PM 1 NE GREENWOOD NE WIND DAMAGE
06/12/02 CASS LARGE BARN BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0510 PM 2 S GREENWOOD NE WIND DAMAGE
06/12/02 CASS ROOF BLOWN OFF OF BIG N
MOTEL AT I-80
INTERCHANGE. REPORTED
BY EMERGENCY MANAGEMENT.
0518 PM BELLWOOD NE 1.75 INCH HAIL
06/12/02 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0543 PM 6 N DAVID CITY NE .75 INCH HAIL
06/12/02 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0552 PM 1 S FREMONT NE .75 INCH HAIL
06/12/02 DODGE OCCURRED AT ENGLEWOOD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0619 PM 2 N UTICA NE 1.25 INCH HAIL
06/12/02 SEWARD REPORTED BY PUBLIC.
0703 PM 1 NE COIN IA .75 INCH HAIL
06/12/02 PAGE ALSO ESTIMATED 60 MPH
WINDS BROKE TREE LIMBS.
REPORTED BY PUBLIC.
0713 PM SHAMBAUGH IA .75 INCH HAIL
06/12/02 PAGE ALSO BROKEN TREE LIMBS
FROM HIGH WINDS.
REPORTED BY PUBLIC.Local storm report, Jun 12, 9:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
930 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 8 W SCRIBNER NE 1 INCH HAIL
06/12/02 DODGE REPORTED BY PUBLIC.
0800 PM SCHUYLER NE .75 INCH HAIL
06/12/02 COLFAX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0817 PM 6 S MORSE BLUFF NE .75 INCH HAIL
06/12/02 SAUNDERS REPORTED BY PUBLIC.
0824 PM 5 N PRAGUE NE .75 INCH HAIL
06/12/02 SAUNDERS REPORTED BY PUBLIC.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 10:11 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.